Colorado, 2009

Damaging Winds in Colorado, June 26, 2009

June 26, 2009 · NWS GLD · 4 events in 1 county or zone

A line of thunderstorms swept rapidly east across Colorado into western Kansas and southwest Nebraska. Numerous reports of wind damage were received across Yuma County CO, Sherman County KS and Dundy County NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms swept rapidly east across Colorado into western Kansas and southwest Nebraska. Numerous reports of wind damage were received across Yuma County CO, Sherman County KS and Dundy County NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 1:46 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 26, 1:46 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT FRI JUN 26 2009

.DISCUSSION...
241 PM MDT FRI JUN 26 2009

THE 20Z SURFACE ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO WITH
DEWPOINTS IN THE UPPER 50S/LOWER 60S THERE. SATELLITE/RADAR
SHOWING THUNDERSTORMS OVER EASTERN COLORADO. WATER VAPOR SHOWING A
STRONG SHORTWAVE OVER WESTERN COLORADO.

A TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT/SATURDAY. FLOW
WILL BE OUT OF THE NORTHWEST SATURDAY NIGHT AHEAD OF A RIDGE
BUILDING INTO THE ROCKIES. THE RIDGE WILL BE OVER THE ROCKIES
THROUGH MONDAY NIGHT. A SURFACE TROUGH WILL MOVE ACROSS NORTHWEST
KANSAS TONIGHT FOLLOWED BY HIGH PRESSURE WHICH WILL REMAIN OVER THE
AREA THROUGH MONDAY.

THE MAIN FORECAST ISSUE WILL BE POPS.

A SHORTWAVE WILL BE MOVING OUT OF THE ROCKIES TONIGHT. DYNAMICS
SHOULD TRIGGER THUNDERSTORMS ESPECIALLY ACROSS THE NORTHWEST IN
VICINITY OF AN AXIS OF HIGHER DEWPOINTS/CAPE. SEVERE POTENTIAL LOOKS
THE BEST OVER EASTERN COLORADO...ESPECIALLY YUMA COUNTY...WITH
PARAMETERS SUPPORTING LARGE HAIL. PLAN TO GO WITH CHANCE POPS OVER
THE NORTHWEST AND SLIGHT CHANCE ELSEWHERE. SOME STORMS MAY LINGER
OVER THE FAR SOUTHEAST ZONES SAT MORNING AND THEN REFIRE AGAIN ALONG
THE BOUNDARY SATURDAY AFTERNOON ACROSS THE SAME AREA IN THE
SOUTHEAST. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THAT PERIPHERY
AREA OF DYNAMICS. THE FRONT SHOULD BE WELL SOUTH OF THE FORECAST
AREA SATURDAY EVENING SO WILL PULL ALL POPS. BY SUNDAY AFTERNOON A
WEAK SHORTWAVE WILL BRING SOME DYNAMICS INTO EASTERN COLORADO WHICH
WILL LINGER INTO THE EVENING. SLIGHT CHANCE POPS SHOULD TAKE CARE OF
THIS CONTINGENCY. SURFACE WINDS PROVIDE UPSLOPE AND SOME CONVERGENCE
OVER EASTERN COLORADO AGAIN MONDAY AFTERNOON. DYNAMICS ARE LACKING
BUT CANNOT RULE OUT AT LEAST AN ISOLATED STORM WHICH COULD DRIFT
INTO NORTHWEST KANSAS MONDAY EVENING.

850MB TEMPERATURES WILL BE IN THE UPPER 20S THROUGH MONDAY YIELDING
MAX TEMPERATURES NEAR 90. MIN TEMPERATURES WILL BE AROUND 60.

IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES FROM TUESDAY
THROUGH FRIDAY. SURFACE LOW PRESSURE WILL BE OVER NORTHWEST KANSAS
TUE/WED FOLLOWED BY HIGH PRESSURE THU/FRI. NUMEROUS SHORTWAVES WILL
COME THROUGH THE FLOW AND TRIGGER THUNDERSTORMS EACH AFTERNOON AND
EVENING. PLAN TO KEEP SLIGHT CHANCE POPS FOR THOSE PERIODS WITH
EXCEPTION OF CHANCE POPS WED NIGHT WITH A SURFACE TROUGH MOVING
THROUGH THE FORECAST AREA.

850MB TEMPERATURES WILL BE NEAR 30 THROUGH WED AND THEN COOL A FEW
DEGREES THURSDAY/FRIDAY BEHIND THE TROUGH. MAX TEMPERATURES WILL
RESIDE IN THE LOWER 90S WITH MIN TEMPERATURES IN THE LOWER/MID 60S
WITH SOME UPPER 60S IN THE EAST.

FS
&&

.AVIATION...
1151 AM MDT FRI JUN 26 2009

FOR THE 18Z TAF CYCLE...SIMILAR TO YESTERDAY...VFR CONDITIONS ARE
EXPECTED TO PREVAIL THROUGH MOST OF THE TAF PERIOD FOR BOTH KGLD
AND KMCK. AFTER ABOUT 20Z THIS AFTERNOON...EXPECT MID LEVEL
CUMULUS CLOUDS TO BEGIN TO DEVELOP...BECOMING MORE WIDESPREAD BY
00Z AS THUNDERSTORMS BEGIN TO SPREAD ACROSS THE REGION. VCTS WILL
BE POSSIBLE BETWEEN 00Z AND 09Z...AND TAFS WILL NEED TO BE AMENDED
FOR LOWER FLIGHT CONDITIONS IF A THUNDERSTORM HAPPENS TO PASS
DIRECTLY OVER KGLD OR KMCK. BETWEEN 06Z AND 12Z...A COLD FRONT
WILL BEGIN TO SWEEP THROUGH THE REGION FROM THE NORTHWEST.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 9:45 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 26 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT FRI JUN 26 2009 /1145 AM CDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD DURING THE EVENING AS A COLD FRONT APPROACHES AND
SWEEPS THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY WITH
ADDITIONAL STORMS DEVELOPING LATER IN THE DAY ON SATURDAY. SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE STORMS. A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE REGION MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

The radar

The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
June 26, 4:19 PM MST
Where
Yuma County, 1.92 mi W of Yuma
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.121, -102.756

Thunderstorm Wind, Yuma

When
June 26, 4:20 PM MST
Where
Yuma County, Yuma
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Several trees and small branches were reported down around town. There were also sporadic power outages in the town of Yuma.

Thunderstorm Wind, Yuma

When
June 26, 4:53 PM MST
Where
Yuma County, 3.57 mi W of Wray Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.105, -102.297

Strong thunderstorm outflow winds destroyed a partially enclosed outbuilding.

Thunderstorm Wind, Yuma

When
June 26, 5:01 PM MST
Where
Yuma County, 3 mi N of Alvin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.353, -102.080

Small tree branches were reported in the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170132, 170133, 170135, 170134.